Alert archive / Georgia / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 194, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at May 24, 2017, 7:57 PM EDT for 4 counties in Georgia. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2017, 7:57 PM EDT (23:57 UTC)
- Expired
- May 24, 2017, 8:45 PM EDT
- In force
- 48 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Bibb County, GA, Jones County, GA, Twiggs County, GA, Wilkinson County, GA
The radar
The Robins AFB radar (KJGX), 26 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 11:03 AM EDT | Tornado Watch | SPC | 10 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 12.0 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 145 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 674 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.7
The text
As transmitted.
617
WUUS52 KFFC 242357
SVRFFC
GAC021-169-289-319-250045-
/O.NEW.KFFC.SV.W.0194.170524T2357Z-170525T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
757 PM EDT WED MAY 24 2017
The National Weather Service in Peachtree City has issued a
* Severe Thunderstorm Warning for...
West central Wilkinson County in central Georgia...
Eastern Bibb County in central Georgia...
Northwestern Twiggs County in central Georgia...
Southeastern Jones County in central Georgia...
* Until 845 PM EDT
* At 757 PM EDT, a severe thunderstorm was located over Franklinton,
or 7 miles southeast of Macon, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Macon, Gray, Gordon, Payne, Payne City, Postell, James, Mountain
Springs, Griswoldville, Haddock, Fitzpatrick, Greenberry
Crossroads, Clinton, Huber, Cross Keys, Dry Branch, Myricks Mill
and Franklinton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.
&&
A tornado watch remains in effect until 1100 PM EDT for central
Georgia.
LAT...LON 3285 8371 3310 8346 3297 8337 3293 8336
3293 8334 3284 8328 3265 8353
TIME...MOT...LOC 2357Z 231DEG 50KT 3278 8354
HAIL...0.75IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 7:00 PM EDT, 57 minutes earlier.
Area forecast discussion, May 24, 7:00 PM EDT, 57 minutes before
Area Forecast Discussion...UPDATED National Weather Service Peachtree City GA 700 PM EDT Wed May 24 2017 .UPDATE FOR AVIATION... PREV DISCUSSION... /Issued 325 PM EDT Wed May 24 2017/ SHORT TERM /Tonight through Friday/... Complex system moving across the CWA with rotating cells continuing across central GA. Will continue the Tornado Watch for mainly the eastern half of the CWA along and ahead of the main area of convection. Drier air is already moving into western GA and this will continue to be the trend. Will end the pops from the west through this evening, however the cold core H5 low will move over the CWA and this will keep northern GA unstable enough for scattered showers through the night. The H5 low move rapidly into the Carolinas however with daytime heating and the proximity to the cold core, there will continue to be scattered showers/tstorms over northeast GA through much of Thursday. Skies become mostly clear Thursday night and Friday. Winds will be gusty Thursday but should diminish Thursday night and Friday. 17 LONG TERM /Friday Night through Wednesday/... No major changes for the long term. Previous long term discussion follows... 17 PREVIOUS DISCUSSION... Shortwave ridge of high pressure will maintain dry and stable conditions through Saturday, with temperatures quickly bouncing back during the day Sat. Moisture will gradually increase this weekend as W/SWerly flow becomes more pronounced across the region ahead of large upr vortex dropping south from central Canada over the northern Plains/upper Midwest. By Sunday and into the first part of next week, several shortwaves will interact with sufficient moisture and low lvl convergence along a west-east oriented frontal boundary to support an increasing chance of shower and a few thunderstorms. This "system" is not looking nearly as impressive as what we've been dealing with over the past few days but it will bring the area more rain, on top of what we've had already. Drier air moves in from the northwest late Monday into Tuesday with a nearly stationary frontal boundary across north Florida/south Georgia - where lingering chances for showers/storms will exist Tuesday. Temperatures into early next week should remain around normal for late May -- lower to mid 80s for highs and mid 60s for lows. DJN.83 && HYDROLOGY... Storms with brief heavy rain continue across parts of eastern GA but these are moving quickly and the threat of flash flooding has ended. Will therefore cancel the Flash Flood Watch. && .AVIATION... 00Z Update... Best convection on the e side of the forecast area and will clear MCN shortly. Otherwise Sct-Bkn VFR clouds with potential for MVFR ceilings late tonight/early Thursday for a brief period with some mainly shower activity for portions of n and central GA. All MVFR-VFR ceilings diminishing Thursday. Surface winds mainly W diminishing tonight to less than 10 kts then increasing 10-15 kts with gusts to 25 kts during the day Thursday. //ATL Confidence...00Z Update... Low confidence for ceiling heights tonight. Medium to high confidence for all other elements. BDL && .PRELIMINARY POINT TEMPS/POPS... Athens 56 75 56 84 / 50 30 0 0 Atlanta 56 74 58 84 / 30 10 0 0 Blairsville 51 69 51 80 / 50 40 10 5 Cartersville 55 74 55 85 / 50 20 0 0 Columbus 58 78 57 88 / 30 10 0 0 Gainesville 56 72 57 82 / 50 40 0 0 Macon 57 78 56 86 / 60 10 0 0 Rome 55 75 55 86 / 50 20 0 0 Peachtree City 55 75 54 85 / 30 10 0 0 Vidalia 62 79 60 87 / 80 10 0 0 && .FFC WATCHES/WARNINGS/ADVISORIES... Tornado Watch until 9 PM EDT this evening for the following zones: Baldwin...Bibb...Bleckley...Clarke...Crisp...Dodge... Dooly...Emanuel...Glascock...Greene...Hancock...Houston... Jasper...Jefferson...Johnson...Jones...Laurens...Madison... Montgomery...Morgan...Oconee...Oglethorpe...Pulaski...Putnam... Taliaferro...Telfair...Toombs...Treutlen...Twiggs...Walton... Warren...Washington...Wheeler...Wilcox...Wilkes...Wilkinson. && AVIATION UPDATE...BDL
Hazardous weather outlook, May 24, 6:00 PM EDT, 1 hour 57 minutes before
Hazardous Weather Outlook...Updated National Weather Service Peachtree City GA 600 PM EDT Wed May 24 2017 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-250200- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 600 PM EDT Wed May 24 2017 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This Evening and Tonight... Isolated severe thunderstorms possible across eastern portions of north and central Georgia this evening. The severe threat will be diminishing from west to east across the area as instability and shear begin to weaken, however both remain sufficient ahead of a cold front for a risk of severe thunderstorms and even a brief tornado across the eastern portions of north and central Georgia into this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... There is a chance for thunderstorms late Saturday into Sunday. Otherwise, no hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters should monitor the latest information later this morning through this afternoon for possible activation across much of north and central Georgia.
In the hours before
Special weather statement, May 24, 5:15 PM EDT, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
515 PM EDT WED MAY 24 2017
GAZ109>111-242145-
Wheeler GA-Telfair GA-Dodge GA-
515 PM EDT WED MAY 24 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WHEELER...TELFAIR
AND SOUTHEASTERN DODGE COUNTIES UNTIL 545 PM EDT...
At 514 PM EDT...a strong thunderstorm was near Temperance, or 12
miles east of Abbeville...moving northeast at 45 mph.
HAZARD...40 to 50 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
McRae, Helena, Milan, Rhine, Scotland, Towns, Temperance, China Hill,
Little Ocmulgee State Park and Workmore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3183 8315 3198 8325 3216 8285 3197 8270
TIME...MOT...LOC 2114Z 244DEG 49KT 3195 8311
WIND...50MPHSpecial weather statement, May 24, 5:27 PM EDT, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
527 PM EDT WED MAY 24 2017
GAZ086-098-112-242200-
Emanuel GA-Treutlen GA-Montgomery GA-
527 PM EDT WED MAY 24 2017
...SIGNIFICANT WEATHER ADVISORY FOR EMANUEL...EASTERN TREUTLEN AND
NORTHEASTERN MONTGOMERY COUNTIES UNTIL 600 PM EDT...
At 527 PM EDT...a line of strong thunderstorms was along a line
extending from near Summertown to near Normantown...and moving
northeast at 45 mph.
HAZARD...40 to 50 mph wind...pea sized hail and frequent cloud to
ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of these storms include
Swainsboro, Twin City, Stillmore, Oak Park, Garfield, Summertown,
Nunez, Modoc, Canoochee, Lexsy and George L Smith State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3254 8203 3256 8208 3252 8215 3248 8218
3243 8219 3241 8220 3234 8239 3235 8241
3232 8242 3230 8248 3272 8236 3281 8217
3281 8215 3266 8208 3261 8200
TIME...MOT...LOC 2127Z 225DEG 66KT 3272 8228 3237 8243
HAIL...0.25IN
WIND...50MPHLocal storm report, May 24, 7:34 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
734 PM EDT WED MAY 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0312 PM TSTM WND DMG 1 W TRACK ROCK 34.86N 83.89W
05/24/2017 UNION GA 911 CALL CENTER
TREE REPORTED DOWN NEAR SHINING LIGHT BAPTIST CHURCH ON
TRACKROCK GAP ROAD.
&&
EVENT NUMBER FFC1700679
KINGSpecial weather statement, May 24, 7:37 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
737 PM EDT WED MAY 24 2017
GAZ082>084-094>096-250000-
Peach GA-Wilkinson GA-Bibb GA-Houston GA-Bleckley GA-Twiggs GA-
737 PM EDT WED MAY 24 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PEACH...SOUTHWESTERN
WILKINSON...SOUTHEASTERN BIBB...HOUSTON...NORTHWESTERN BLECKLEY AND
TWIGGS COUNTIES UNTIL 800 PM EDT...
At 736 PM EDT...a line of strong thunderstorms was along a line
extending from Middle Georgia Regional Airport to Warner Robins to
Perry...and moving east at 40 mph.
HAZARD...40 to 50 mph wind...up to penny sized hail...frequent
cloud to ground lightning and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of these storms include
Macon, Perry, Jeffersonville, Warner Robins, Centerville, Gordon,
Danville, Allentown, Robins Air Force Base, Marion, Tarversville,
Meadowdale, Houston Lake, District Path, Skipperton, Cary, Kathleen,
Sand Bed, Bullard and Rutland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3260 8373 3274 8372 3288 8336 3267 8320
3245 8330 3244 8382
TIME...MOT...LOC 2336Z 259DEG 36KT 3271 8365 3261 8366 3248 8373
HAIL...0.75IN
WIND...50MPHLocal storm report, May 24, 7:48 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
748 PM EDT WED MAY 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 AM TSTM WND DMG 1 NE PETERSBURG 34.59N 84.71W
05/24/2017 GORDON GA 911 CALL CENTER
TREES REPORTED DOWN AT THE INTERSECTION OF GA-411 AND
PACK ROAD.
&&
EVENT NUMBER FFC1700680
KINGLocal storm report, May 24, 7:51 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
751 PM EDT WED MAY 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 AM TSTM WND DMG 1 N ANGELVILLE 34.60N 84.89W
05/24/2017 GORDON GA 911 CALL CENTER
HOME REPORTED TO BE DAMAGED AT THE INTERSECTION OF
GA-136 AND DOVER ROAD.
&&
EVENT NUMBER FFC1700681
KINGThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 8:09 PM EDT | Special Weather Statement | FFC | Bartow, Floyd, Polk | 51 min |
| May 23, 8:31 PM EDT | Special Weather Statement | FFC | Cherokee, Cobb, Paulding | 44 min |
| May 23, 9:11 PM EDT | Special Weather Statement | FFC | Haralson, Paulding | 49 min |
| May 23, 9:15 PM EDT | Special Weather Statement | FFC | Cherokee, Cobb, Forsyth | 45 min |
| May 23, 10:11 PM EDT | Special Weather Statement | FFC | Banks, Barrow, Gwinnett, Hall, Jackson | 49 min |
| May 23, 10:55 PM EDT | Special Weather Statement | FFC | Banks, Jackson | 35 min |
| May 24, 12:33 AM EDT | Special Weather Statement | FFC | Emanuel, Laurens, Treutlen | 27 min |
| May 24, 2:15 AM EDT | Special Weather Statement | FFC | Bibb, Jones | 30 min |
| May 24, 9:39 AM EDT | Special Weather Statement | FFC | Whitfield | 36 min |
| May 24, 9:47 AM EDT | Tornado Warning | FFC | Murray, Whitfield | 28 min |
| May 24, 9:56 AM EDT | Special Weather Statement | FFC | Chattooga, Floyd | 49 min |
| May 24, 10:17 AM EDT | Tornado Warning | FFC | Chattooga, Floyd | 14 min |
| May 24, 10:31 AM EDT | Special Weather Statement | FFC | Gordon | 29 min |
| May 24, 10:48 AM EDT | Tornado Warning | FFC | Gordon, Murray | 27 min |
| May 24, 11:08 AM EDT | Tornado Warning | FFC | Gilmer, Murray | 23 min |
| May 24, 11:13 AM EDT | Severe Thunderstorm Warning | FFC | Dawson, Gilmer, Gordon, Murray, Pickens | 33 min |
| May 24, 11:22 AM EDT | Tornado Warning | FFC | Pulaski, Wilcox | 23 min |
| May 24, 11:27 AM EDT | Special Weather Statement | FFC | Crisp | 33 min |
| May 24, 11:29 AM EDT | Tornado Warning | FFC | Fannin, Gilmer | 31 min |
| May 24, 11:31 AM EDT | Tornado Warning | FFC | Crisp, Dooly | 29 min |
| May 24, 11:45 AM EDT | Special Weather Statement | FFC | Pulaski | 30 min |
| May 24, 11:54 AM EDT | Tornado Warning | FFC | Crisp, Dooly | 17 min |
| May 24, 11:56 AM EDT | Tornado Warning | FFC | Union | 14 min |
| May 24, 12:25 PM EDT | Special Weather Statement | FFC | Pulaski | 65 min |
| May 24, 12:39 PM EDT | Special Weather Statement | FFC | Floyd | 36 min |
| May 24, 12:57 PM EDT | Special Weather Statement | FFC | Bibb, Peach | 33 min |
| May 24, 1:02 PM EDT | Special Weather Statement | FFC | Baldwin, Glascock, Hancock, Warren | 28 min |
| May 24, 1:22 PM EDT | Special Weather Statement | FFC | Bartow | 23 min |
| May 24, 1:32 PM EDT | Severe Thunderstorm Warning | FFC | Bleckley, Dodge, Laurens | 28 min |
| May 24, 1:59 PM EDT | Severe Thunderstorm Warning | FFC | Laurens | 31 min |
| May 24, 2:14 PM EDT | Tornado Warning | FFC | Laurens | 31 min |
| May 24, 2:23 PM EDT | Severe Thunderstorm Warning | FFC | Bleckley, Dodge, Laurens | 37 min |
| May 24, 2:35 PM EDT | Special Weather Statement | FFC | Johnson | 25 min |
| May 24, 2:39 PM EDT | Tornado Warning | FFC | Bleckley, Dodge | 36 min |
| May 24, 2:42 PM EDT | Special Weather Statement | FFC | Dooly | 63 min |
| May 24, 3:01 PM EDT | Special Weather Statement | FFC | Jackson | 29 min |
| May 24, 3:02 PM EDT | Special Weather Statement | FFC | Walton | 28 min |
| May 24, 3:04 PM EDT | Special Weather Statement | FFC | Lumpkin, White | 26 min |
| May 24, 3:09 PM EDT | Severe Thunderstorm Warning | FFC | Laurens | 36 min |
| May 24, 5:15 PM EDT | Special Weather Statement | FFC | Telfair | 30 min |
| May 24, 5:20 PM EDT | Severe Thunderstorm Warning | FFC | Jasper, Jones, Monroe | 25 min |
| May 24, 5:27 PM EDT | Special Weather Statement | FFC | Emanuel | 33 min |
| May 24, 5:36 PM EDT | Severe Thunderstorm Warning | FFC | Jones, Monroe | 24 min |
| May 24, 5:45 PM EDT | Severe Thunderstorm Warning | FFC | Jasper, Morgan, Putnam | 30 min |
| May 24, 7:37 PM EDT | Special Weather Statement | FFC | Houston, Twiggs | 23 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.